Alert archive / Connecticut / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 73, NWS Albany, NY

June 2, 2004Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this severe thunderstorm warning at Jun 2, 2004, 3:21 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 3:21 PM EDT (19:21 UTC)
Expired
Jun 2, 2004, 4:15 PM EDT
In force
54 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Northwest Hills Planning Region, CT

The radar

The Albany radar (KENX), 97 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WUUS51 KALY 021921
SVRALY
CTC005-022015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
321 PM EDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LITCHFIELD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 415 PM EDT

* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SHARON...OR ABOUT 18 MILES NORTH OF
  SHERMAN...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CORNWALL BRIDGE AND CORNWALL BRIDGE POTTERY BY 330 PM EDT

LAT...LON 4194 7354 4177 7355 4174 7318 4195 7314

$$

KDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 12:05 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 2, 12:05 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1205 PM EDT WED JUN 2 2004

.DISC...WILL UPDATE FORECASTS TO REFLECT A LOWER THREAT OF
SHOWERS/TSTMS FOR MOST ZONES. BASED ON CURRENT TRENDS...BEST THREAT
FOR NUMEROUS SHWRS/TSTMS IS ACROSS SOUTHERNMOST SIX COUNTIES.
FRONTAL BOUNDARY HAS ALREADY SLIPPED FAR ENOUGH SOUTH...OR WILL DO
SO BY EARLY THIS AFTERNOON...TO STABILIZE ATMOSPHERE FURTHER NORTH.
WILL ONLY INCLUDE LIKELY POPS IN THOSE SOUTHERN SIX COUNTIES...AND
CHANCE POPS FURTHER NORTH. WILL ALSO REMOVE THE CHANCE OF TSTMS FROM
THE NORTHERN THIRD OF THE REGION.

MAGLARAS

.........................PREVIOUS DISCUSSION.......................

.SHORT TERM...WK WMFNT FM SFC LOW NR YUL TO E ADRDKS TO NR NYC. THIS
FEATURE IS GRADUALLY LIFTING NE AS UPR FLOW IS BCMG MR SW OVRNT.
MEANWHILE CDFNT FM ST LAWRENCE VLY TO LP MICHIGAN.  ATTM MUCH OF FCA
IS IN WM SECTOR OR NR A FRONT...AND SCT -SHRA AND TSRA ARE ONLY NOW
DIMINISHING FOR THE NIGHT...AWAITING THE NEXT DIURNAL CYCLE WHICH
BEGINS AT THIS WONDERFUL TIME OF THE YEAR WITH A 530 AM OR SO
SUNRISE.

MDLS CAPES TAKE OFF TO 300-500 J/KG THIS MRNG...WHILE HELICITY
VALUES OF 100-150 MUCH OF DAY IN SE ZNS.  BOTH ETA AND GFS WORK THE
CDFNT SE TO NR OR S OF A BRATTLEBORO VT TO IPT LINE BY 18Z.  THEN
SOUTH
TO THE COAST BY EVNG.  MEANWHILE VIG JET MAX AND ASSOC VORT MAX
RACES ACRS S QUE JUST N OF NY AND VT BDRS THIS MRNG.  SO TDY BRINGS
VRBL CLDS...MR -SHRA AND TSRA.  THE SHOW STARTS EARLY...WITH THE
INTENSITY INCRNG THRU THE MID MRNG...AND BY AFTERNOON MST OF THE
ACTIVITY IN THE SE ZNS. ENDING IN THE S THIS EVNG.

.LONGER TERM...TNGT FAIRLY DEEP 500 HPA TROF RMNS OVER NE US AND IS
STRENGTHENED BY YET ANOTHER DIGGING SHORT WV.  HWVR BY 12Z SFC LOWS
ARE IN THE CANADIAN MARITIMES AND DRYER AMAS HAS SPREAD INTO W HALF
OF NYS.  THU SFC HI PRES BUILDS INTO GRTLKS RGN...AND SKIES CLR ACRS
THE FCA. THE AVN IS MAYBE 3-6 HRS SLOWER THAN THE ETA AS IT DIGS A
MUCH DEEPER CUTOFF AT 500 HPA AND MR PCPN THU MRNG.  THINK ITS
OVERDONE GIVEN THE SEASON...BUT WILL GO WITH GRAD DCR IN CLDS AND
KEEP A CHC OF -SHRA N. REGARDLESS THU NT INTO SUN RIDGE ACRS NE
SHOULD KEEP RGN FAIR AND DRY. A FEW POTENTIAL GLITCHES ARE A CSTL
LOW THE AVN DEVELOPS RIGOROUSLY OVR THE CAROLINAS FRI AND MVS NE
SAT...BUT EVEN IT KEEPS THE FEATURE TO OUR SOUTH AND EAST. THE ETA
IS MUCH WEAKER AND FURTHER S W/THE FEATURE. THE AVN ALMOST LOOKS
LIKE A CONVECTIVE FEEDBACK. THE OTHER LONGER TERM GLITCH WILL BE
LATE SUNDAY WHEN WAA WILL SPREAD CLDS FM OH VLY N WARD. WL LEAVE
OUTER PERIODS OF EFP ALONE FOR NOW...BUT WILL TAKE POPS OUT OF SAT
NT AND SUN.

.AVIATION...A COMBINATION OF MVFR/VFR CIG/VSBY CONDITIONS WILL
PREVAIL FOR MUCH OF THE TIME THROUGH 22Z DUE TO -SHRA/TSRA OR FOG AT
KGFL/KALB/KPOU...THERE WILL BE PERIODS OF IFR CONDITIONS ESPECIALLY
THIS MRNG. CNDTNS WL IMPROVE FM N TO S DURG THE AFT AS THE SHRA/TSRA
SHIFTS S AND E. KPOU HAS BEST CHC OF STG WND GUSTS THIS AFT FM TSRA
AND HAVE ADDED TEMPO 29025G40KTS TO KPOU TAF THIS AFT. ACTVTY SHLD
BE S OF RGN BY THIS EVNG.

.HYDROLOGY...ISOLATED SHOWER OR THUNDERSTORM ACTIVITY CAPABLE OF
PRODUCING LOCALIZED FLASH FLOODING THROUGH TODAY. BUT WITH INCRNG
MID LEVEL FLOW AND STEADY MVMT OF FRONTAL SYSTEM STORMS SHOULD MV
20-30KTS. REST OF WEEK INTO WEEKEND WILL BE DRY...SO RIVERS WILL
RECEDE.

.ALY...NONE.

SNYDER
QUINLAN -AVN
Hazardous weather outlook, Jun 2, 7:15 AM EDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
715 AM EDT WED JUN 2 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ESPECIALLY IN SOUTHEASTERN NEW
YORK AND SOUTHWESTERN NEW ENGLAND.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Special weather statement, Jun 2, 2:12 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
212 PM EDT WED JUN 2 2004

NYZ053-054-060-061-021845-

...A STRONG THUNDERSTORM IN COLUMBIA AND RENSSELAER COUNTIES...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH.  THIS STORM WAS LOCATED NEAR VALATIE...OR ABOUT OVER
CHATHAM...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEW LEBANON AND 6 MILES SOUTH OF STEPHENTOWN BY 235 PM EDT
Special weather statement, Jun 2, 2:29 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
229 PM EDT WED JUN 2 2004

CTZ001-013-021915-

...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAIN.  THIS
STORM WAS LOCATED NEAR CORNWALL BRIDGE...OR ABOUT 14 MILES WEST OF
TORRINGTON...AND MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
LITCHFIELD GREEN AND LITCHFIELD BY 255 PM EDT
TORRINGTON BY 300 PM EDT
8 MILES NORTH OF THOMASTON BY 310 PM EDT
7 MILES NORTH OF TERRYVILLE BY 315 PM EDT
Special weather statement, Jun 2, 3:03 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
303 PM EDT WED JUN 2 2004

CTZ001-NYZ066-021930-

...A STRONG THUNDERSTORM IN DUTCHESS AND LITCHFIELD COUNTIES...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAIN.  THIS
STORM WAS LOCATED 7 MILES NORTHWEST OF AMENIA...OR ABOUT 13 MILES
EAST OF RHINEBECK...AND MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
AMENIA BY 315 PM EDT
MILLERTON BY 325 PM EDT
SHARON BY 330 PM EDT

Nearby

Severe Thunderstorm Warnings in Connecticut, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.